South Dakota, 2018

Hail in South Dakota, June 10, 2018

June 10, 2018 · NWS UNR · 6 events in 2 counties and zones

A supercell thunderstorm developed over eastern Harding County and moved northeast through Perkins County, becoming a large complex of storms as it moved into north central South Dakota. Very large hail accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over eastern Harding County and moved northeast through Perkins County, becoming a large complex of storms as it moved into north central South Dakota. Very large hail accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 2:10 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 10, 2:10 PM MST, 1 hour 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
310 PM MDT Sun Jun 10 2018

.DISCUSSION...(This Evening Through Sunday)
Issued at 249 PM MDT Sun Jun 10 2018

Current upper level analysis has ridge to the east of the Northern
Plains, and strong trof across the Northern Rockies. Strong
shortwave is currently moving across the Northern Rockies and into
the Northern Plains. Skies are mostly sunny across western South
Dakota, with clouds increasing to the west. At the surface, a cold
front is just entering western South Dakota, with strong southerly
winds ahead of it, and breezy north winds behind. Temperatures at
3pm range from the upper 80s in south central SD to the upper 60s
across far northeast Wyoming.

Upper level trof and cold front will continue to slowly shift east
this evening. Severe storms will be a threat late today and this
evening, across northeast Wyoming and northwestern South Dakota. A
tornado watch has just been issued for this area until 10 pm MDT.
Large amounts of CAPE will be available east of the cold front.
Shear will be more than adequate for supercell potential. Large
hail and strong wind gusts will be the primary threats from severe
storms, along with the tornado threat. Once the discrete activity
fills in, an MCS will likely develop mid to late evening as the
activity moves into central SD. Main area of pcpn will move east
of the forecast area well after midnight, with lingering shower
activity possible across far south central SD early Monday morning.

The work week looks to be mainly dry as near zonal flow develops
behind upper level system passing to the north of the region early
in the week. Subtle shortwave energy in the flow could bring a few
showers and storms to parts of the area, mainly mid week, but
many areas have a good chance of not seeing any pcpn from Monday
through Friday. Temperatures will start off on the cooler side
early in the week, with highs only in the upper 60s and 70s. Weak
ridging toward late week will bring warmer air, with highs back to
above average levels Wednesday through Friday.

Both the GFS and EC are showing a larger upper level trough and
potential low pressure system developing over the western states
toward next weekend. At the least, this should bring increasing
chances for showers and thunderstorms next weekend. Depending on the
track of the system as it crosses the Rockies and moves into the
Plains, there is potential for fairly widespread rainfall at some
point next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1126 AM MDT Sun Jun 10 2018

Scattered thunderstorms will develop this afternoon across
northeast WY and northwest SD along a cold front, then spread
east onto the SD plains this evening. Severe storms expected,
especially north of I-90 in western SD. The greatest coverage of
thunderstorms will likely be over northwest South Dakota. IFR
conditions within any thunderstorms. Gusty northwest winds
expected later this afternoon/evening and through the overnight
hours behind the cold front. Mainly VFR conditions behind the cold
front.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Johnson
Hazardous weather outlook, Jun 10, 10:55 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1155 AM MDT Sun Jun 10 2018

SDZ024>026-028-031-032-043-046-049-072-073-WYZ056-057-071-111300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-Jackson-Mellette-
Tripp-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Western Crook-Wyoming Black Hills-Northeastern Crook-
1155 AM MDT Sun Jun 10 2018 /1255 PM CDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is a slight risk of severe thunderstorms with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041-042-044-047-074-WYZ054-055-058-111300-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Bennett-Todd-Hermosa Foot Hills-
Northern Campbell-Southern Campbell-Weston-
1155 AM MDT Sun Jun 10 2018 /1255 PM CDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected this afternoon and evening.
There is a marginal risk of severe thunderstorms with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-111300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
1155 AM MDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is am enhanced risk of severe thunderstorms, with large
hail, damaging winds, and a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
northwest South Dakota.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Harding

When
June 10, 4:06 PM MST
Where
Harding County, 6 mi NE of Redig
Measured
1.75 in hail
Reported by
Public
Coordinates
45.331, -103.463

Hail, Harding

When
June 10, 4:15 PM MST
Where
Harding County, 19.46 mi E of Redig
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
45.260, -103.150

Hail, Harding

When
June 10, 4:22 PM MST
Where
Harding County, 17.82 mi SSW of Reva
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
45.300, -103.170

A windshield was broken by wind-driven baseball sized hail.

Funnel Cloud, Perkins

When
June 10, 4:53 PM MST
Where
Perkins County, 7.55 mi ESE of Sorum
Reported by
NWS Employee
Coordinates
45.390, -102.800

Hail, Perkins

When
June 10, 5:38 PM MST
Where
Perkins County, 11.76 mi ESE of Zeona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.130, -102.710

Hail, Perkins

When
June 10, 6:55 PM MST
Where
Perkins County, 5 mi ENE of Meadow
Measured
1 in hail
Reported by
Public
Coordinates
45.558, -102.124

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 751527, 751528, 751529, 751530, 751531, 751532.